Jump to content
Paul Edwards

Minimising the side effects of chemotherapy

Recommended Posts

Paul Edwards

I got asked by someone about handling the side effects from chemo. 

 

 

Here are some suggestions.

 

 

Click on this link for some suggestions from the Cancer Council.

 

 

Click on this link for a research study which looked at the evidence for what works and what doesn’t.

 

 

Do any members have other suggestions of what worked for them?

 

Share this post


Link to post
Share on other sites
Charles (Chuck) Maack

I provide this info for those anticipating beginning chemo, and it provides the experience of John Arnold with his chemotherapy: http://tinyurl.com/la4kqz5

 

 

Chuck

Share this post


Link to post
Share on other sites
Billy Brag

Just had my 6th infusion of Taxotere -3 week cycle -and the results have been impressive -PSA dropped from 30 to 2.4 and main side effect is fatigue -other side effects have been minimal thank goodness

Have been keeping a record and takes about 2 weeks to get back to normal -have been able to do some exercise and even play golf in the last week of the cycle -doing some pilates ,yoga and meditation and also acupuncture helps

The Oncologist said we can move to a 4 week cycle for the last couple of infusions to get more good time

I was very reluctant to start Chemotherapy but can put up with it whilst my health is relatively good and it is working -future use will depend on the effectiveness during the "off cycle"-at least there are some other less toxic options than Taxotere

I think the main thing to do is to keep doing some form of exercise during the treatment -it is very easy to sit down and do nothing and feel sorry for yourself

I was originally diagnosed in August 2005 with metastatic prostate cancer -Gleeson 4+4 and pSA 24 -have been on continuous ADT since -Eligard plus introduction of second line hormone therapy Anandron 2 years ago which only worked for 12 months and has been discontinued

Share this post


Link to post
Share on other sites
DavidAbrahams

Side Effects of Docetaxel (Taxotere), Oct'14 - Feb'15  & Impact;

 

Side Effect

 

1: Fatigue, Extreme Tiredness; Ongoing

2: Peripheral Neuropathy; (left leg collapsed twice without warning, numbness, tingling, cold feet & lower legs);Ongoing

3: Aching Muscles & Joints; Ongoing

4: Cognitive Impairment; Ongoing

5: Discolouration to finger and toe nails, finger nails splitting; Ongoing

6: Nausea (minor);

7: Weight Loss;

8: Occasional Temperature fluctuation; 

9: Depression/ Anxiety; (mild) Ongoing

10: Hair Loss; (All over) 1st Hair Cut in 9 months July 2015.

11: Complexion;

 

Impact  

 

Peripheral Neuropathy: Principally in both feet.  Toes and pads, lower part of legs become cold.  Best described as walking on marbles.  Varies from day to day. Slight impact on fingers.  Left leg gave way on 2 occasions in March 2015.  No warning.  Balance occasionally impaired if walking on rough ground and not noticing exactly on what the surface is like.  Circulation (temp) in feet and legs nearly back to normal.

 

Occasional Temperature fluctuation : Now feel cold on numerous occasions,  greater than normal, even when the room is warm. (ongoing)

 

Value Benefit.

 

My rational for having chemotherapy at short notice when I had always stated that quality of life was more important than quantity was twofold:

 

a) ability to obtain Abiraterone (Zytiga) and Enzalutamide (Xtandi) if chemo is stopped (side-effects) or does not work through the PBS scheme.

 

B) All things being equal I was relatively fit and able with a low PSA.

 

Had these drugs been available pre chemotherapy as in Europe and the USA, I would not have had chemo as in my case it is Palliative Chemotherapy.

 

Why did the Oncologist suggest Chemotherapy as it was only Palliative?   Bone scans in September showed some new secondaries in my left ribs and sacrum.

 

On diagnosis in July 08 I had a relatively high PSA 138 ug/L but during the past 6.5yrs the highest my PSA reached was 7 ug/L.   Accordingly the Oncologist felt that I could be a patient whose PSA remains low!!

 

Final infusion Feb 2015.

 

Chemo stopped by Oncologist owing to increasing side-effects with Peripheral Neuropathy and Fatigue, Extreme Tiredness.

 

PSA Results Pre, during and post chemo:

 

Period

Date

PSA ug/L

Chemo Dates

Pre Chemo

17/10/2014

4.9

 

During Chemo

10/11/2014

5.3

22/10/2014

During Chemo

13/11/2014

 

12/11/2014

During Chemo

1/12/2014

5.1

03/12/2014

During Chemo

22/12/2014

4.5

24/12/2014

During Chemo

12/01/2015

4.4

14/01/2015

During Chemo

2/02/2015

3.8

04/02/2015

Post Chemo

16/03/2015

2.7

 

Post Chemo

26/03/2015

2.7

 

Post Chemo

9/04/2015

3.1

 

Post Chemo

25/05/2015

1.9

 

Post Chemo

6/07/2015

3.1

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...